Illinois, 2019

Flooding in Illinois, January 22 to 31, 2019

January 22 to 31, 2019 · NWS PAH · 10 events in 9 counties and zones

More heavy rain impacted the region shortly after the middle part of the month, once again causing many rivers to rise above flood stage by the end of January. The flooding was minor, consisting mostly of flooded bottomland fields, woodlands, and public park and recreation areas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

More heavy rain impacted the region shortly after the middle part of the month, once again causing many rivers to rise above flood stage by the end of January. The flooding was minor, consisting mostly of flooded bottomland fields, woodlands, and public park and recreation areas. Some lesser-traveled roads in the bottomlands were flooded. The flooding continued into February on most rivers.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Jan 21, 11:38 PM CST, 3 hours 22 minutes earlier.

Area forecast discussion, Jan 21, 11:38 PM CST, 3 hours 22 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
1138 PM CST Mon Jan 21 2019

.UPDATE...
Issued at 1138 PM CST Mon Jan 21 2019

Updated aviation section for 12z TAF package.

UPDATE Issued at 320 PM CST Mon Jan 21 2019

Will issue a hydrologic outlook for the Quad State region for
Tuesday night and Wednesday morning. There is indeed the potential
for low land flooding to due rain and snowmelt during this time
period, so will set the stage the evening and/or midnight shifts
to look and reassess flood potential.

&&

.SHORT TERM...(Tonight through Wednesday night)
Issued at 256 PM CST Mon Jan 21 2019

As mentioned in the midday update, still some uncertainty in the
thermal and moisture profile of air moving into southeast Missouri
near daybreak on Tuesday. At this point in time, utilizing a blend
of GFS and NAM for moisture/temperature to determine precipitation
type over the western four counties of southeast Missouri. The
good news is that any freezing/frozen precipitation chances should
be brief as southeast/southerly flow will already be in place for
at least 6-8 hours over extreme western sections of southeast
Missouri. There may be some snow flurries in the first couple of
hours after daybreak (mainly due to evaporative cooling), but
this should change over to light rain as warm air advection
increases rapidly over southeast Missouri and southwest Illinois
Tuesday morning.

Broad scale forcing, lift and moisture, increase markedly from
west to east Tuesday afternoon, generating showers in a broad warm
conveyor belt ahead of a positively tilted, but westward leaning
trough axis over KS/MO/IA late Tuesday afternoon. The GFS and NAM
are a little faster with the axis of moisture/precipitation vs.
the ECMWF going into the 6 am to Noon Wednesday time frame (12z-
18z Wednesday). Given the better initialization of the GFS/NAM,
decided to lean toward a slightly faster eastward movement through
the WFO PAH forecast area.

Big challenge will be timing and location of precipitation
amounts. Although good channeled vorticity with the leading trough
axis moving into the area Tuesday night into Friday morning,
precipitation efficiency will increase in the mean layer column,
generating an inch or greater of QPF (precipitation amounts) from
the Wabash River in southwest Indiana, onward to Cape Girardeau
east into west Kentucky, southwest Indiana, extreme southeast
Missouri and Illinois. With antecedent ground conditions in place
for rapid runoff, may need to consider the potential for a flood
advisory for part of the area. For now, will mention strongly in
the Hazardous Weather Outlook. Will reassess closer to issuance
time this afternoon, but may need to have the evening/midnight
crew take a closer look for the need for an flood advisory.

With the main low lifting north of Wisconsin into Great Lakes
Wednesday morning, the rate of change of cold air advection behind
the front will be slowed somewhat. There may be some mesoscale
enhancement along the vorticity axis, but it is a little to early
to consider anything beyond advisory level concerns. Most QPF for
snow and or ice are definitely below any warning criteria and may
be marginal for an advisory. The weakening lift will slow the
transition from liquid to frozen precipitation during the midday
and afternoon hours. Fortunately, the loss of deep layer moisture
will limit the amount of post frontal mixed precipitation on
Wednesday. At this time, focused the gridded forecast mainly for a
higher probability of trace or measurable snow vs. freezing rain
or sleet. The duration of any of freezing/frozen mix would likely
be two hours or less. Messy week ahead regardless.

.LONG TERM...(Thursday through Monday)
Issued at 256 PM CST Mon Jan 21 2019

Thursday will be a transition day as our Wednesday system reaches
the eastern seaboard and our next possible system approaches from
the northwest. Southwesterly winds early in the day ahead of an
approaching cold front will help boost temperatures into the mid to
upper 30s across the area to even lower 40s in southeast MO. The 12Z
GFS has really backed off on its QPF as this front sags southeast
into our region. It is looking more like the ECWMF and Canadian now
which indicate little to no precipitation, but a hefty increase in
cloud cover at least. Cannot rule out some precipitation however,
given these type of systems can and have been overachievers at times
and the fact that the GFS ensemble mean has not completely dropped
the precip chance. Will back off on PoPs and hopefully the forecast
will not flip flop too much over the coming days. The cold front
will come through the area Thursday afternoon and as winds shift
around to the northwest, temperatures will be dropping. The moisture
associated with the front will be quick to exit Thursday night as
high pressure builds in, allowing for clearing skies.

The GFS has definitely backed off on its insane cold air that it was
advertising yesterday, which is not a surprise as it was an outlier
for sure. Thursday nights lows will be a tad frigid though with
temperatures in the teens and single digits not out of the question
in the I-64 corridor. With brisk northwest winds behind the front
for Thursday afternoon and into Thursday night, it will not be a
pleasant time as wind chills will be pretty uncomfortable. Friday
will be the coldest day of the week as highs struggle to reach 20
degrees in many places but at least it looks dry. A minor
disturbance will rotate down toward the area late Friday into Friday
night but again, moisture appears limited but we will maintain a
small chance for some light snow for now.

Temperatures rise a little bit for the weekend, but still look to be
in the 20s and 30s. The forecast for the weekend and beyond becomes
increasingly difficult due to this massive upper trough covering
much of the country. Trying to discern minor details this far out in
this type of pattern is tough. There will definitely be chances for
additional precipitation across the area, including snowfall.
However trying to nail down timing is extremely tricky right now, as
different models and their past/present runs have been all over the
place as far as timing goes. The forecast for the weekend will
remain in limbo until this upper pattern is resolved better by the
models. We will maintain the low end chances for now, alluding to
the fact that there are signals for disturbances that will likely
bring us some rain and/or frozen precip. Temperatures will be a bit
of a challenge as well, as there continues to be a large spread
among the GFS/ECMWF ensembles.

&&

.AVIATION...
Issued at 1138 PM CST Mon Jan 21 2019

LLWS expected through 14z, then south/southeast surface winds will
increase to 10-15 kts, with gusts near 20 kts early in the morning
increasing to 30 kts by the end of the TAF period. VFR conditions
will persist into tomorrow morning, then an approaching low
pressure system will spread low VFR clouds from west to east in
the afternoon. Good chances of rain will reach KCGI/KPAH between
18-22z, and KEVV/KOWB between 00z-03z. MVFR cigs and vsbys will
become likely as rain chances increase late in the TAF period.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.
&&

SHORT TERM...Smith
LONG TERM...CW
AVIATION...RST
Hazardous weather outlook, Jan 21, 4:25 PM CST, 10 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
425 PM CST Mon Jan 21 2019

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-221100-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
425 AM CST Mon Jan 21 2019

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...Tonight

Black ice may be a concern for water that refreezes on area
roadways overnight.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Runoff from rainfall and snowmelt may cause flooding of low lying
ground and roadways late Tuesday night and Wednesday morning. Please
see the latest hydrologic outlook for more details.

There is some potential for rain to change over to a wintry mix
before ending during the day on Wednesday. Minor snow and ice
accumulations cannot be ruled out at this time.

A chance of light snow is forecast Friday night into Saturday night.
While light snow accumulations are possible, the potential for
substantial impacts appears low at this time.

The combination of temperatures in the upper single digits to teens
and gusty northwest winds may result in wind chill values ranging
from 5 below to 5 above zero late Thursday night and Friday
morning.

Minor river flooding will increase as the week progresses.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

Smith

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

10 flood. Local standard time, as filed.

Flood, Alexander

When
January 22, 3:00 AM CST to January 31, 11:59 PM CST
Where
Alexander County, 2.56 mi ESE of Cairo to 2.18 mi E of Cairo
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
36.986, -89.137

Flood, White

When
January 23, 7:00 PM CST to January 31, 11:59 PM CST
Where
White County, 0.87 mi E of Carmi to 1.88 mi ESE of Carmi
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
38.080, -88.154

Flood, Gallatin

When
January 24, 5:00 AM CST to January 31, 11:59 PM CST
Where
Gallatin County, Shawneetown to 2.67 mi SSE of Shawneetown
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
37.700, -88.130

Flood, Jackson

When
January 24, 6:00 PM CST to January 29, 9:00 PM CST
Where
Jackson County, 2.31 mi W of Murphysboro to 2.6 mi W of Mt Carbon
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
37.767, -89.372

Flood, White

When
January 25, 8:00 AM CST to January 31, 11:59 PM CST
Where
White County, Maunie to 2.54 mi SSE of Rising Sun
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
38.030, -88.050

Flood, Wabash

When
January 25, 9:00 AM CST to January 31, 11:59 PM CST
Where
Wabash County, 0.96 mi E of Mt Carmel to 1.84 mi ENE of Mt Carmel
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
38.419, -87.752

Flood, Massac

When
January 26, 1:00 PM CST to January 31, 11:59 PM CST
Where
Massac County, Brookport
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
37.120, -88.630

Flood, Pulaski

When
January 26, 1:00 PM CST to January 31, 11:59 PM CST
Where
Pulaski County, Olmsted to 1.74 mi ESE of Olmsted
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
37.180, -89.080

Flood, Pope

When
January 27, 3:00 AM CST to January 31, 11:59 PM CST
Where
Pope County, Golconda to 1.85 mi SSE of Golconda
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
37.370, -88.480

Flood, Hardin

When
January 27, 3:00 AM CST to January 31, 11:59 PM CST
Where
Hardin County, Cave in Rock to 1.03 mi SW of Cave in Rock
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
37.470, -88.170

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2019Every state in 2019This day in weather historyWarnings in Illinois, January 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 797950, 797959, 797951, 797958, 797957, 797956, 797954, 797955, 797952, 797953.